Is long-term paracetamol use not as safe as we thought?

Paracetamol is still considered universally as the safest pain medication. This pain reliever works great for people who suffer-normal headaches and more than half of muscle aches and pains. It helps with chronic pain management, making sure that the pain does not progress to a more serious condition.

Most people choose to self-medicate. This means that using over-the-counter medications to relieve symptoms without the first consultation with a doctor or pharmacist. Economics is an important factor since consultations can be a bit costly. In addition to the costs and inconvenience, there is the fear of medical diagnosis also that causes one to self-medicate. Click here for safe use of paracetamol in children.

While it helps relieve pain, self-medication can have serious long-term health consequences. Is it okay to continue taking paracetamol as often as necessary or will it cause more harm than good?

What is paracetamol used for?

Paracetamol is generally used by children and adults alike. Pediatricians generally recommend paracetamol for children because it reduces not only fever but also joint pain that accompanies common colds. After taking the medication, it could provide children up to three hours of relief and take effect within two hours. The recommended dose of paracetamol for children from 2 months to 12 years is based on ideal body weight. It is 15 mg or up to a maximum of 1000 mg for people with lean body weight, every four to six hours, with no more than four doses in 24 hours.

For adults and children over 12 years, every four to six hours, the maximum daily oral dose of paracetamol is 1-2 tablets or 500-1000 mg. In addition, the maximum daily dose of 4000 mg (4 g) in any 24-hour period should not be exceeded.

Is long-term paracetamol use not as safe as we thought?

Is taking paracetamol as safe as we think?

Taking too much paracetamol can be dangerous just like any type of medication. All prescription or over-the-counter pain relievers have potential risks, especially when taken in high doses or for a prolonged period. And one of the main concerns for paracetamol is how excessive doses of analgesics can cause liver and kidney damage that can be fatal and hard to treat.

Paracetamol overdose is the leading cause of liver failure in the United States: it accounts for approximately 45% of all cases with a 30% mortality rate. Health authorities in Australia and New Zealand expressed concern about a large number of children, most of whom were 5 years old or younger, who developed acute liver failure following medication errors with paracetamol.

Long-term use of paracetamol can cause heart problems as well. The systematic review of 8 observational studies showed that four found a higher risk, ranging from 19-68%, of cardiovascular problems. According to another study, Higher doses of paracetamol were also associated with a heart attack and stroke. Learn more about recommended paracetamol doses.

In addition, the systematic review linked the long-term use of paracetamol with an increased risk of renal failure. Four studies revealed renal effects, while three found that increasing the dose of paracetamol results in poorer renal function. In all cases, the risk depended on the dose: the higher the dose, the greater the risk.

Avoid self-medication

Paracetamol is a safe and over-the-counter pain reliever when used properly and within the correct dose. However, it should be seen as a serious medicine and not as a sweet that you can take daily.

When it comes to using over-the-counter medications or any health-related issue, asking a doctor or pharmacist is still the safest solution. The best way to avoid any health risk is to obtain an appropriate diagnosis and treatment plan.

Read More

Does Paracetamol Do You More Harm Than Good?

Paracetamol is a fever reducer and a pain reliever medicine. The exact mechanism of action is unknown. Paracetamol is used to treat several conditions such as headache, arthritis, muscle aches, toothache, back pain, colds, and fevers. It also relieves pain in mild arthritis but has no effect on the original inflammation as well as swelling of the joint. Paracetamol can be used for many other purposes not listed in this prescription guide. Learn more about uses of paracetamol.

Important Information

There are several forms and brands of paracetamol available now and not all brands are listed in this booklet. An overdose of paracetamol can cause serious damage, so don’t use more of this medication than recommended. The maximum amount of paracetamol for adults is 1000 mg per dose and 4000 mg daily. Taking more paracetamol could damage your liver and kidney. Talk to your doctor before taking paracetamol If you drink more than three alcoholic beverages per day and never use more than 2000 mg per day.

Before Taking Paracetamol

If you are allergic to acetaminophen or paracetamol, do not use this medication. Ask your doctor if it is safe for you to take paracetamol if you have “liver disease” or “a history of alcoholism”. It is unknown whether paracetamol can harm an unborn baby. If you are pregnant, tell your doctor or pharmacist before using this medication. This medicine can pass into breast milk, as well as may harm a nursing baby. If you are breast-feeding a baby, do not use paracetamol without telling your doctor.

Does Paracetamol Do You More Harm Than Good?

 

What Happens If I Miss a Dose?

You may not have a dosing schedule since paracetamol is generally used only when necessary. If you use the medicine on a regular basis, use the missed dose as soon as you consider it. Skip the missed dose and use the next dose as directed if it is almost time for your next regularly scheduled dose. Don’t use additional medications to make up for the forgotten dose.

What Happens If I Overdose?

If you think you have used too much of this medicine, seek emergency medical attention. The first signs of an overdose of paracetamol include loss of appetite, vomiting, nausea, sweating and confusion or weakness. Later symptoms can include upper stomach pain, dark urine, and yellowing of the skin or whites of the eyes. Click here for overdose effect of paracetamol.

What Should I Avoid?

Do not use any other over-the-counter medicine for cough, cold, allergy or pain without first consulting your doctor. Paracetamol is generally contained in several combination medicines. When you use certain products at the same time, you can accidentally use too much paracetamol. Check the label of any other medications you use to see if it contains paracetamol. While taking paracetamol, always avoid drinking alcohol. Alcohol can enhance your risk of liver and kidney damage while taking this medication.

Do not use this medicine without first talking to your doctor if you have had alcoholic liver disease (cirrhosis). You may not be able to use paracetamol for this. Tell your doctor if you have liver disease or a history of alcoholism before using paracetamol.

Read More

Safe Use of Paracetamol in Children

Pain is common in various injuries and illnesses in children and after having an operation. Your child may need an analgesic medication like paracetamol or ibuprofen, to help reduce or control his pain. Paracetamol for children does not treat the reason for your child’s pain; the medication only relieves the sensation of pain.

It is essential to administer the right dose of medication to relieve pain. Provide the dose that is written on the bottle or package consistent with your child’s weight. Any baby or child who is not well or has moderate to severe pain must be seen by a doctor to detect the reason.

Signs That Your Child Has Pain

Several children can usually tell you that they have pain, though several children may not be able to tell you accurately where their pain is, click here for more information. Younger children can show you that they have pain by:

  • crying or screaming
  • grimacing
  • changes in your eating or sleep patterns
  • becoming quiet and withdrawn
  • Refusing to move or not be comfortable.

Care at Home

When you can’t relieve your child’s pain by comforting him and helping him relax, distracting him or giving a cold compress, providing him pain-relieving medications can help. Paracetamol and ibuprofen can be used for mild to moderate pain in infants older than one month, children, adolescents, and adults. But if too much paracetamol is provided to a child for too long, it can injure the child. Ibuprofen should not be used in children under three months of age or given to children with bleeding disorders.

Safe Use of Paracetamol in Children

If they are under 12 years old, never give aspirin for the pain to your child, unless your doctor recommends it. It can cause a rare but serious illness. Paracetamol or ibuprofen can make your child’s pain less intense and help him feel more comfortable, but none of the medications will cause the cause of the pain to go away. Paracetamol can help your child sleep more easily if he has a painful condition, such as a sore throat, an ear infection, a stomach ache or a broken bone.

Giving Paracetamol

How Much to Give

Paracetamol comes in some different strengths: such as for babies, for young children and for older children. Paracetamol is produced and sold by several different companies, and various brands may have different names.

Always give the dose of paracetamol that is written on the package or bottle consistent with your child’s weight. If your baby is taking any other medication, verify that the medication does not contain paracetamol. Do not give paracetamol more if your child has taken another medication. Checkout https://www.eastrivervet.com/does-paracetamol-do-you-more-harm-than-good/ for does paracetamol do you more harm than good?

How Often Can It Be Given?

Paracetamol for children can be given every 4-6 hours, no more than 4 times in a day. You should take him to see a doctor if you need to give your child paracetamol for more than 48 hours.

Give Your Child Both Paracetamol and Ibuprofen

It is okay to alternate the administration of paracetamol and ibuprofen so that your child’s pain is well controlled, or even give both at the same time. If you do this, it may be easy to unintentionally administer too much medication. Keep a diary of when you administer each dose of paracetamol and ibuprofen so as not to give your child too much medication.

Read More

Patient Safety Tips

Recent Posts

Pages

RSS Latest News!